Hail, Lincoln
- When
- August 31, 3:42 PM CST
- Where
- Lincoln County, 4.82 mi NW of Tryon
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.920, -97.020
A stalled frontal boundary and anomalous moisture led to the development of numerous thunderstorms which produced large hail and a few damaging wind reports. Storms were slow moving and redeveloped over some of the same areas which led to widespread reports of flooding over much of central into southern Oklahoma on the evening of the 31st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A stalled frontal boundary and anomalous moisture led to the development of numerous thunderstorms which produced large hail and a few damaging wind reports. Storms were slow moving and redeveloped over some of the same areas which led to widespread reports of flooding over much of central into southern Oklahoma on the evening of the 31st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 31, 1:10 PM CST, 2 hours 32 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 210 PM CDT Mon Aug 31 2020 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Tuesday) Issued at 209 PM CDT Mon Aug 31 2020 Currently, showers are ongoing along an east-west corridor in central Oklahoma along a low to mid level moisture maxima. These showers will likely continue to develop along the moisture axis, with shower development beginning to extend through southwestern Oklahoma into western north Texas. This afternoon, a cold front will continue to move southward into central Oklahoma. Thunderstorm development along this cold front is likely through central and southwestern Oklahoma as well as western north Texas, mainly after 4pm. With the models not having a good handle on the ongoing showers (in particular with occurrence and placement), observations and mesoanalysis will be important with this event. Current CAMs runs as well as mesoscale analysis indicate widespread CAPE values >4000 J/kg, with bulk shear (0-6km) >30kts. Along with the cold front forcing, this should be sufficient for the initial possible development of a couple supercells. All hazards are possible with these storms: large hail, strong winds, heavy rainfall, and a chance for a tornado or two. There is a high uncertainty with the tornado potential, in particular if the storms are able to become surface based. Ongoing cloud cover across central Oklahoma has suppressed the temperatures (upper 80s/low 90s), whereas in northern parts of central Oklahoma where there have been clear skies, surface temperatures are warmer in the mid 90s. In addition, surface winds are fairly weak ahead of the front, and 0-1km shear has been fairly low (<10kts). These parameters will need to be monitored as the cold front moves southward. Zwink && .LONG TERM... (Tuesday night through next Sunday) Issued at 209 PM CDT Mon Aug 31 2020 Additional precipitation chances continue through Tuesday and Wednesday as multiple mid level shortwaves continue to move through the region. Models still diverge on the movement and path of the upper level cyclone and trough that will approach the region Wednesday into Thursday. The ECMWF solution still stalls the cyclone, however it becomes stationary further east in western Texas, which could result in additional rain through parts of southern Oklahoma and western north Texas. The GFS remains progressive, however the movement has slowed considerably, with the cyclone not exiting the region until Friday. With these changes, forecasted precipitation chances have increased through Friday, and chances of precip have continued through Saturday. With the high confidence in continual heavy rain in southern Oklahoma, flooding will be an increasing concern for the region. A flood watch will be issued for this area. Zwink && .AVIATION... (18Z TAFS) Issued at 1213 PM CDT Mon Aug 31 2020 VFR conditions will deteriorate this evening and through the overnight as showers and thunderstorms develop across much of the area. MVFR ceilings and visibility expected at most sites with exception of CSM/WWR where lower chance of resides and will preclude mention of precip at those sites. Otherwise, a cold front located across northern into western sections of OK will move slowly toward the I-44 corridor later today before stalling and perhaps trying to lift back north overnight. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 70 84 69 82 / 50 80 70 70 Hobart OK 68 86 68 84 / 40 70 60 60 Wichita Falls TX 72 86 71 83 / 70 80 80 70 Gage OK 62 85 64 84 / 20 40 50 40 Ponca City OK 68 84 68 82 / 60 60 40 50 Durant OK 73 86 72 84 / 80 90 80 80 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...50 LONG TERM....50 AVIATION...30
Hazardous Weather Outlook National Weather Service Norman OK 309 PM CDT Mon Aug 31 2020 OKZ004>048-050>052-TXZ083>090-012015- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 309 PM CDT Mon Aug 31 2020 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... Showers will continue to develop and move across portions of the area this afternoon. Additional thunderstorms are expected to develop this afternoon into tonight. Severe storms will be possible, mainly near and southeast of a line from Medford and Watonga, to Elk City Oklahoma, beginning around mid-afternoon with a Slight risk southeast of a line from Perry and El Reno, to near Frederick Oklahoma, to Vernon and Knox City Texas. Large hail up to the size of tennis balls and wind gusts up to 70 mph will be the main concerns. A tornado or two could also be possible. The potential for severe storms will begin to decrease late this evening but thunderstorms will continue into Tuesday morning. In addition to the severe potential, heavy rain will also be a concern in some locations tonight, especially near and southeast of I-44. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the risk areas should prepare for severe weather operations this afternoon and evening. .Heat... Triple digit heat index values are possible in parts of central and southern Oklahoma and north Texas today. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... .Thunderstorms... Showers and thunderstorms will remain possible across at least parts of the area throughout much of the week with the highest chances Tuesday and Wednesday. Some strong to severe storms could be possible but heavy rain that could lead to flooding in some areas will also be a concern through at least the first half of the week. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
345 PM CDT Mon Aug 31 2020
TXZ083>085-312115-
Foard TX-Wilbarger TX-Hardeman TX-
345 PM CDT Mon Aug 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR central Foard...northwestern
Wilbarger and southeastern Hardeman Counties Until 415 PM CDT...
AT 340 PM CDT, a strong thunderstorm was located near Margaret,
moving northeast at 55 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3436 9940 3413 9921 3383 9977 3384 10001
3397 10001
TIME...MOT...LOC 2040Z 240DEG 49KT 3407 9967
30SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 355 PM CDT Mon Aug 31 2020 OKZ019-025-026-312130- Oklahoma OK-Logan OK-Lincoln OK- 355 PM CDT Mon Aug 31 2020 ...SIGNIFICANT WEATHER ADVISORY FOR northeastern Oklahoma... southeastern Logan and west central Lincoln Counties Until 430 PM CDT... AT 351 PM CDT, a strong thunderstorm was located over eastern Edmond, moving northeast at 10 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... Locations impacted include... Eastern Edmond, Luther, Wellston, Arcadia and Fallis. PRECAUTIONARY/PREPAREDNESS ACTIONS... Storm intensity is increasing and severe weather may develop rapidly. Stay alert and listen for warnings. && LAT...LON 3560 9734 3572 9741 3586 9718 3562 9703 TIME...MOT...LOC 2051Z 243DEG 9KT 3566 9731 BRB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
359 PM CDT Mon Aug 31 2020
OKZ027-312115-
Grady OK-
359 PM CDT Mon Aug 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR northern Grady County Until 415
PM CDT...
AT 356 PM CDT, a strong thunderstorm was located near Pocasset,
moving east at 15 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Locations impacted include...
Blanchard, Tuttle, Minco, Amber, Bridge Creek, Pocasset and
Middleberg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.
&&
LAT...LON 3534 9785 3533 9785 3533 9781 3534 9781
3534 9776 3533 9774 3532 9770 3534 9768
3530 9767 3510 9767 3512 9809 3531 9809
TIME...MOT...LOC 2056Z 263DEG 13KT 3521 9789
BRBThe Norman radar (KTLX), 69 km away, was scanning. The volume nearest the first event began at 21:42 UTC.
29 hail, 8 flash flood, 3 thunderstorm wind, 1 lightning. Local standard time, as filed.
A large house was destroyed after being struck by lightning. Time of strike estimated from radar and surrounding reports.
Some tree damage.
Estimated severe wind gust.
Large tree downed.
Flooding west side of Norman by Sams on 36TH. Stranded cars.
About 1 ft of water over Boyd and Berry. Still passable, but rising.
Street flooding.
One foot of water flowing over roadways on Melrose drive.
Multiple cars stranded in flood waters. Lindsey and Elm avenue.
Water covering road, impassable.
Several vehicles stranded in high water at 39TH and Macarthur.
A man attempted to drive through swiftly moving floodwater and his car became stranded. He moved to the hood of his car before being swept away, losing his life.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Oklahoma | 2020-08-31 | 49 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916868, 916869, 916870, 916871, 919239, 916872, 916873, 916874, 916875, 916876, 916877, 916878, 917145, 917146, 917147, 917149, 917150, 917240, 917241, 917242, 917243, 917244, 917245, 917246, 917247, 917248, 917249, 917250, 917251, 917252, 917255, 917256, 917257, 917258, 917259, 917260, 917261, 917263, 917264, 917267, and more.